Funnel Cloud, Du Page
- When
- August 28, 1:55 PM CST to 1:56 PM CST
- Where
- Du Page County, Lisle
- Reported by
- NWS Employee
- Coordinates
- 41.800, -88.080
A funnel cloud was reported extending not quite halfway to the ground.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon of August 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon of August 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 1:22 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 222 PM CDT Mon Aug 28 2017 .SHORT TERM... 221 PM CDT Through Tuesday... For the remainder of the afternoon, the main concern will be scattered thunderstorms. An unseasonable cold upper low centered over the IL/WI border is generating scattered showers and thunderstorms. Steep mid level lapse rates and modest sfc warming have enhanced instability and some thunderstorms are getting relatively strong. The environment under the cold core upper low is conducive to funnel cloud cloud and small hail development. Environmental conditions conducive to these types of funnel clouds are generally not conducive to funnels that would touch the ground. However, there is certainly a chance for a funnel to touch ground, but it is unlikely that they would cause any significant damage, if any. Latest radar imagery as of 2pm CDT shows the shra/tsra coverage increasing across nrn IL, but some activity could still spread into nwrn Indiana late this afternoon as well. The upper low is very slowly lifting to the northeast, so some showers and thunderstorms could linger over the ern portions of the CWA into this evening, with the main concentration of thunderstorms most likely under the main core of the upper low with sct showers persisting through the night under the more general long wave trough. The latest guidance suggests that the upper trough will be slow to lift away from the region tomorrow. So, there will be a renewed chance for some isold/sct showers and thunderstorms tomorrow, particularly from late morning through early afternoon. By late afternoon, sfc high pressure will spread across the middle and upper Mississippi Valley while the upper low conntinues to slowly lift out to the northeast. Though the moning and early afternoon hours, sfc flow will be nely, off of Lake Michigan, keeping lakefront locations unseasonably cool, and much of the region under a broken to overcast stratus deck. Highs tomorrow should only be in the low 70s along the lakefront, including downtown Chicago, and mid 70s inland. && .LONG TERM... 325 AM CDT Tuesday through Sunday... Forecast issues in the longer term focus mainly on the lingering upper low across the area Tuesday, and a cold front which will settle across the area Thursday. Medium-range guidance is in reasonable agreement in depicting a brief warm-up next weekend ahead of another cold front, which arrives late Sunday or Sunday night, and leads to much cooler weather into the following week. Our upper low is progged to be over far northwest Indiana Tuesday morning, with surface trough reflection along the IL/IN border region. Mid-level cold pool, +2C or so at 700 mb, lingers across especially eastern portions of the cwa into the afternoon as the trough slowly drifts to the east. Forecast soundings continue to depict weak diurnal instability developing by afternoon, with NAM forecast MLCAPEs ranging from roughly 300 J/kg in the west to 500 J/kg in the east/southeast, which should again support isolated to scattered shower and thunderstorm development especially across the southeastern counties and locations east of the cwa. Weak surface high pressure spreads across the area Tuesday night into Wednesday as the weakening upper low/trough finally moves east of the area. Cool advection in low levels over warm lake waters will likely support some lake-induced clouds early Wednesday morning into northwest Indiana, and perhaps a few sprinkles, but other areas should be dry Tuesday night and Wednesday. Synoptic north-northeast winds will provide some lake cooling both days, with low level thermal fields from models supporting highs from the low-mid 70's near the lake to the upper 70's farther inland. Lake cooling should be weaker Wednesday, which along with warmer air aloft should allow upper 70's to around 80 for highs away from the lake shore. Guidance is in good agreement in depicting amplification of a western North American upper ridge Wednesday, with concurrent amplification of a downstream trough across Ontario and the northern Great Lakes into early Thursday. While surface low pressure associated with this mid-level trough passes well north/northeast of the Lakes, it does trail a cold front across the region which is progged to settle across the forecast area Thursday, with the potential for some showers or light rain during the day. Surface high pressure then builds across the Great Lakes Thursday night into Friday. Cooler low level air mass and breezy northeast surface winds may limit temps to around 70 degrees near the Lake especially on Thursday, with some lake-induced stratocu likely as 850 mb temps fall to +10/11C. The center of the surface high moves east on Friday, allowing lighter winds and a bit of moderation in temperature while maintaining dry weather in the western periphery of the surface ridge. Medium range models then depict another strong short wave trough propagating from the Canadian prairies into Ontario and the northern Lakes next weekend, with another surface low developing and passing north of the Lakes. This low also trails a cold front into the region by late Sunday or Sunday night, with low level winds turning southwesterly ahead of it. GFS and ECMWF warm low level temps up significantly in warm advection ahead of the front, potentially well into the 80's. GEM is less bullish with the warm-up, brining remnants of former Hurricane Harvey further north into the Midwest by Sunday. So forecast confidence lowers a bit by late in the weekend. All guidance hints at a much cooler pattern evolving just beyond the Labor Day holiday however, with a deep long wave trough developing across the eastern half of the CONUS early next week. Ratzer && .AVIATION... For the 18Z TAFs... Multiple forecast concerns this period including the potential for isold/sct shra/tsra, a lake breeze wind shift to ely, areas of fog durg the pre-dawn hours and mvfr cigs for much of tomorrow. An unseasonably cool upper low is very slowly moving across the region and is centered over the IL/WI border this afternoon. Strong mid level lapse rates under the cold core upper low are helping to enhance some of the persistent sct showers to heavier showers and isold thunderstorms. Latest radar and lightning data indicate that any thunderstorms are currently north of the Wisconsin border, but with some sfc warming still possible this afternoon, there will still be a chance for some isold tsra this afternoon. However, latest thinking is that shra coverage will be more extensive that tsra, have gone with a vcsh mention with any ts being more isold and the chances of direct impact at the terminals relatively low. Winds across the area have been light today, with general high pressure over the area. However, latest sfc analysis indicates an inverted trough developing over IL/WI which should help turn winds over nern IL to sely. The weak gradient may still allow for a lake breeze to develop and push inland. Much of the high res model guidance still suggests that a lake breeze should push inland, turning winds at the Chicago area terminals to ely late this afternoon. Confidence in timing of the wind shift to ely and wind speed following the wind shift are low. Light and variable winds should set up again tonight, and in spite of persistent cloud cover, expect that areas of fog should develop durg the pre-dawn hours, with the greatest chance for ifr conditions at DPA/RFD while the other terminals should remain mvfr. Winds will turn synoptically nely tomorrow and a fetch of cool, moist air spreading inland should keep cigs at mvfr levels through much of the day tomorrow, with some guidance suggesting that conditions could improve to vfr in the afternoon. && .MARINE... 155 am...High pressure over Quebec and New England will slowly move east through mid week while weak low pressure over WI is in the process of dissipating. The gradient over Lake Michigan will slowly weaken today with southeasterly winds slowly diminishing. A ridge of high pressure will build across the region Tuesday into Wednesday then a cold front will move south down the lake Wednesday night as stronger high pressure builds across Ontario. This cold front will shift winds northerly 15-25kt with a short period of 30kts possible with the front. The high will move southeast across the eastern lakes Thursday night and Friday. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1149 AM CDT Mon Aug 28 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 291700- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 1149 AM CDT Mon Aug 28 2017 /1249 PM EDT Mon Aug 28 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...This Afternoon and Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. Elevated Fog Risk. DISCUSSION: Areas of fog are likely during the pre-dawn hours across portions of north central Illinois west of the Chicago and Kankakee areas. Isolated to scattered thunderstorms are possible across the outlook area today and this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Thunderstorm Risk. Thursday... High Swim Risk. Sunday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving northeast at 20 MPH. && LMZ740>745-291700- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1149 AM CDT Mon Aug 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Thunderstorm Risk. Thursday... Hazardous Conditions for Small Craft are likely. Sunday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-291700- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1149 AM CDT Mon Aug 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible mainly on the southern part of the lake today and this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms on southern parts of the lake Tuesday afternoon...and across the northern part of the lake Wednesday afternoon. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 202 PM CDT Mon Aug 28 2017 ILZ003>006-008-010>014-019>023-032-033-039-282315- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Including the cities of Rockford, Belvidere, Woodstock, Waukegan, Oregon, Dixon, Dekalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, and Paxton 202 PM CDT Mon Aug 28 2017 ...Funnel Clouds Possible Across Northern Illinois This Afternoon... Atmospheric conditions are favorable for the development of funnel clouds. These funnel clouds normally only protrude a few hundred feet downward from the parent cloud, rotate or spin like a top, and last a few minutes before dissipating. These funnel clouds rarely touch the ground and typically do not pose any sort of hazard. The atmospheric conditions that these funnel clouds develop in do not support strong, damaging tornadoes. However, on extremely rare occasions, these funnels can briefly touch the ground and produce very minimal, if any, damage. If threatening weather approaches, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Rodriguez
Special Weather Statement
National Weather Service Chicago/Romeoville Il
210 PM CDT MON AUG 28 2017
ILZ014-019>023-032-039-282015-
Grundy IL-Cook IL-Livingston IL-Kendall IL-Will IL-Kankakee IL-
La Salle IL-Ford IL-
210 PM CDT MON AUG 28 2017
...SPECIAL WEATHER STATEMENT...
At 209 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Lockport to near
Mazon to near Chenoa.
Movement was east at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Chicago, Joliet, Bolingbrook, Orland Park, Tinley Park, Oak Lawn,
Romeoville, Plainfield, Oswego, Lockport, New Lenox, Homer Glen,
Alsip, Ottawa, Mokena, Frankfort, Yorkville, Lemont, Midlothian and
Streator.
Including the following interstates...
I-39 between mile markers 41 and 45.
I-55 between mile markers 188 and 268.
I-80 between mile markers 85 and 148.
I-355 between mile markers 1 and 11.
LAT...LON 4058 8846 4062 8846 4062 8857 4076 8858
4075 8893 4093 8893 4093 8905 4110 8905
4111 8909 4116 8908 4160 8880 4170 8803
4169 8803 4169 8796 4172 8792 4175 8766
4119 8808 4100 8812 4100 8813 4054 8822
TIME...MOT...LOC 1909Z 260DEG 14KT 4159 8800 4117 8841 4079 8865
RODRIGUEZThe Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was reported extending not quite halfway to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721124, 721123.